Nebraska, 2017Tornadoes and Hail in Nebraska, June 12, 2017
June 12, 2017 · NWS CYS · 14 events in 7 counties and zones
One of the most significant severe weather episodes to affect the western Nebraska Panhandle occurred during in the early evening of Monday 12 June 2017. Several tornadoes, hail to baseball size, and damaging winds were observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $3.5 million
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One of the most significant severe weather episodes to affect the western Nebraska Panhandle occurred during in the early evening of Monday 12 June 2017. Several tornadoes, hail to baseball size, and damaging winds were observed. Supercell thunderstorms developed during the afternoon along Interstate 25 between Fort Collins, CO and Wheatland. Lifting northeast, these thunderstorms spread into the western Nebraska Panhandle during the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 12, 3:29 PM MST, 1 hour 1 minute earlier.
Area forecast discussion, Jun 12, 3:29 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
429 PM MDT Mon Jun 12 2017
.SHORT TERM...(Late this afternoon through Tuesday)
Issued at 347 PM MDT Mon Jun 12 2017
Ongoing severe weather episode, so will keep this discussion
concise.
Impressive upper diffluence, 50-60kt 0-6 km shear, and 150-200
m2/s2 helicity supporting scattered supercellular convection
over southeast/east-central Wyoming this afternoon. Received
numerous reports of very large /up to 4.5"/ hail, along with
several funnel clouds, and couple of tornadoes. A Tornado Watch
remains in effect until 8 PM MDT for east-central/southeast
Wyoming east to western Nebraska panhandle counties bordering
Wyoming. Storm motion has been to north to northeast about 35kt.
Thunderstorms will end from southwest to northeast this evening
with the passage of dryline from northern Colorado and strong cold
front from the west.
Intense upper low will track northeast into the northern Plains
Tuesday. Large pressure gradient and 50-60 kt winds in low/mid
levels will maintain strong westerly winds, especially during the
afternoon hours. Potential for high wind event is marginal given
wrap-around cloud cover and resultant lack of deep layer mixing.
High Wind Watch will remain in effect for now. High temperatures
Tuesday will be 5-10 degrees cooler.
.LONG TERM...(Tuesday night through Monday)
Issued at 244 PM MDT Mon Jun 12 2017
An abbreviated discussion due to impending severe weather. Warm
and dry weather expected across the CWA for Weds through Friday
under a zonal flow aloft and rather dry air. A weak shortwave
looks to pass across the northern tier states Friday and push a
Pacific front across the CWA bringing a little cooler air for
Saturday. Some moisture on return flow Saturday may combine with
another impulse to produce some convection late Saturday through
Sunday before drying again Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1122 AM MDT Mon Jun 12 2017
Patchy MVFR cigs over the Neb Panhandle early this afternoon in
moist upslope flow. VFR expected overall elsewhere but expect sctd
to numerous showers and tstms to move northeast off the Laramie
Range early this afternoon and across se Wy and mainly the nw part
of the Panhandle through early this evening with gusty winds and
MVFR/IFR cigs and vsbys associated with them. Sfc front will move
east across the area later this evening switching winds to a west to
northwesterly direction.
&&
.FIRE WEATHER...
Issued at 347 PM MDT Mon Jun 12 2017
Severe weather will be the primary focus for areas from Albany and
Converse counties eastward into western Nebraska this afternoon and
evening where large hail, damaging winds, heavy rain, and a few
tornadoes are expected. Although temperatures will be cooler Tuesday,
strong and gusty westerly winds and low humidities will keep fire
conditions somewhat elevated, especially west of the Laramie Range.
A warmer, drier, and less windy air mass will prevail for the latter
half of the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through Tuesday evening for
WYZ104-105-109-110.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJHazardous weather outlook, Jun 12, 10:18 AM MST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1118 AM MDT Mon Jun 12 2017
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
131730-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1118 AM MDT Mon Jun 12 2017
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Widespread severe thunderstorms are expected over the high plains
of southeast Wyoming and the western Nebraska Panhandle this
afternoon and evening. Thunderstorms will develop in the vicinity
of the Laramie Range early this afternoon and quickly become
severe as they progress onto the high plains. Anticipated hazards
associated with these thunderstorms include tornadoes, very large
and destructive hail, localized flash flooding, and damaging winds.
Residents of southeast Wyoming and the western Nebraska Panhandle
should remain weather aware this afternoon and evening, and be
prepared to take action if a warning is issued for their local
area.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will be required this afternoon and evening.
WYZ104-105-109>115-131730-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1118 AM MDT Mon Jun 12 2017
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated thunderstorms will develop across northern and eastern
Carbon County this afternoon and early evening. Westerly winds
will gust to around 55 mph later this afternoon as a strong cold
front sweeps across the area.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A High Wind Watch is in effect for much of Carbon County and extreme
western Albany County Tuesday where wind gusts may approach 60 mph,
especially during the afternoon.
.Spotter information statement...
Spotter activation will not be required at this time.
In the hours before
Local storm report, Jun 12, 4:11 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
511 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TORNADO 5 N CARPENTER 41.10N 104.34W
06/12/2017 LARAMIE WY PUBLIC
&&
MJAMSKILocal storm report, Jun 12, 4:17 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
517 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 8 S DOUGLAS 42.64N 105.37W
06/12/2017 E4.00 INCH CONVERSE WY MESONET
&&
MJAMSKILocal storm report, Jun 12, 4:18 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 8 S DOUGLAS 42.64N 105.37W
06/12/2017 E4.00 INCH CONVERSE WY LAW ENFORCEMENT
&&
MJAMSKILocal storm report, Jun 12, 4:19 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
519 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FUNNEL CLOUD 5 W PINE BLUFFS 41.18N 104.16W
06/12/2017 LARAMIE WY TRAINED SPOTTER
&&
MJAMSKILocal storm report, Jun 12, 4:24 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TORNADO 1 NE PINE BLUFFS 41.19N 104.05W
06/12/2017 LARAMIE WY TRAINED SPOTTER
TORNADO ON THE GROUND.
&&
MJAMSKILocal storm report, Jun 12, 4:27 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 E DOUGLAS 42.76N 105.35W
06/12/2017 M2.00 INCH CONVERSE WY TRAINED SPOTTER
&&
MJAMSKIEvent by event
8 tornado, 5 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Sioux
- When
- June 12, 4:30 PM MST to 5:01 PM MST
- Where
- Sioux County, 13.74 mi WNW of Agate to 7.66 mi SSW of Harrison
- Rating
- EF2
- Path length
- 10.68 mi
- Path width
- 500 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $6,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.464, -104.053
A tornado crossed the WY/NE state line into Sioux County, NE at 1630 MST, and continued northeast before lifting west of Highway 29, 8 miles south-southwest of Harrison, NE at 1701 MST. Damage consistent with EF-2 intensity was noted by the survey team to the residence, as well as to surrounding trees and outbuildings (DI 2, DOD 6) 13 miles southwest of Harrison, NE. One resident at this location was treated and released at a local hospital with injuries incurred from flying debris in the home.
Tornado, Kimball
- When
- June 12, 5:01 PM MST to 5:08 PM MST
- Where
- Kimball County, 9.56 mi N of Bushnell to 10.06 mi N of Bushnell
- Rating
- EF1
- Path length
- 0.96 mi
- Path width
- 80 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.368, -103.882
A brief tornado touched down along County Road 17 approximately 9 miles north of Bushnell, NE. A roof of an old barn was torn off and exterior walls collapsed (DI 1, DOD 6). An auger cart and auger were tipped. Power poles broke near the farm.
Tornado, Banner
- When
- June 12, 5:12 PM MST to 5:17 PM MST
- Where
- Banner County, 16.14 mi SW of Harrisburg to 15.44 mi SW of Harrisburg
- Rating
- EFU
- Path length
- 0.74 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 41.397, -103.975
Storm chasers captured video of a tornado briefly touching down in a remote section of southern Banner County. The tornado caused no damage from which the NWS could assign an EF-scale rating. Path was estimated by cross-referencing storm chaser reports and radar data.
Tornado, Banner
- When
- June 12, 5:30 PM MST to 5:40 PM MST
- Where
- Banner County, 6.77 mi SE of Harrisburg to 6.84 mi E of Harrisburg
- Rating
- EF1
- Path length
- 4.19 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.487, -103.640
A short-lived tornado touched down east of Highway 71 southeast of Harrisburg, NE. A calving barn was moved about 10 yards from its original location. One horse was killed with several other horses injured. Several power poles were broken. A grain bin was pushed off its foundation, landing east into grove of trees. Pole barn rolled with only a few walls left standing (DI 1, DOD 7).
Tornado, Dawes
- When
- June 12, 5:33 PM MST to 5:37 PM MST
- Where
- Dawes County, 7.21 mi SW of Wayside to 6.29 mi SW of Wayside
- Rating
- EFU
- Path length
- 1.09 mi
- Path width
- 25 yd
- Reported by
- Broadcast Media
- Coordinates
- 42.895, -103.313
Storm chasers captured video of a tornado briefly touching down about 15 miles west-northwest of Chadron, NE in Dawes County. The location was estimated based on video and radar data. The tornado caused no damage from which the NWS could assign an EF-scale rating.
Thunderstorm Wind, Scotts Bluff
- When
- June 12, 5:53 PM MST to 5:55 PM MST
- Where
- Scotts Bluff County, Gering
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.830, -103.660
Estimated wind gusts of 60 mph were observed at Gering.
Hail, Banner
- When
- June 12, 6:03 PM MST to 6:08 PM MST
- Where
- Banner County, 9.68 mi NNE of Harrisburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -103.670
Quarter size hail covered the ground north of Harrisburg.
Hail, Scotts Bluff
- When
- June 12, 6:03 PM MST to 6:08 PM MST
- Where
- Scotts Bluff County, Melbeta
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.780, -103.520
Quarter to half dollar size hail covered the ground at Melbeta.
Tornado, Morrill
- When
- June 12, 6:13 PM MST to 6:17 PM MST
- Where
- Morrill County, 0.36 mi NNW of Bayard to 0.4 mi NNE of Bayard
- Rating
- EF1
- Path length
- 0.24 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.765, -103.322
A brief tornado touched down on the east side of Bayard, NE producing damage consistent of EF-1 (DI 17, DOD 3) to the Chimney Rock Villa Nursing Home. The tornado lifted quickly as it moved east of Bayard. Many irrigation pivots overturned within 1-2 miles west of Bayard, as well as damage on the west side of town consistent with damaging straight-line winds.
Tornado, Morrill
- When
- June 12, 6:19 PM MST to 7:04 PM MST
- Where
- Morrill County, 4.41 mi NNW of Bayard to 5.59 mi NE of Bonner
- Rating
- EF2
- Path length
- 23.63 mi
- Path width
- 300 yd
- Continued into
- Box Butte, Ne (CYS)
- Property damage
- $2.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 41.822, -103.341
A long-track discontinuous tornado path was surveyed by the NWS damage team, initially touching down northwest of the Highway 26 and L62A intersection, 4 miles north-northwest of Bayard, NE. The tornado continued east along and north of L62A. Significant damage consistent of EF-2 tornadic damage was surveyed at a farmhouse approximately 6 miles northeast of Bayard. The house was severely damaged with the roof taken off and numerous exterior walls destroyed (DI 4, DOD 8). A detached garage was swept clean (DI 1, DOD 8) with several trucks slid from their original location. A flat bed and horse trailer were lofted 100 yards from their original position. Trees to the west of the residence were denuded. This storm produced additional damage some of which was due to straight-line winds along L62A. This damage included damage to a steel farm outbuilding, rolled mobile home, rolled semi tractor trailer, rolled center pivots, and continued tree denuding. The storm lifted northeast near Highway 385 with additional damage surveyed at Angora, including downed power poles and a train derailment. The discontinuous tornado continued northeast exiting Morrill County near Highway 385 by 1904 MST. This storm continued and produced additional damage in Box Butte County.
Hail, Morrill
- When
- June 12, 7:00 PM MST to 7:03 PM MST
- Where
- Morrill County, 5 mi NNE of Bonner
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.007, -102.983
Golf ball size hail was reported near the Box Butte County line.
Tornado, Box Butte
- When
- June 12, 7:04 PM MST to 7:25 PM MST
- Where
- Box Butte County, 1.34 mi SSW of Letan to 0.88 mi WNW of (Aia)alliance Arpt
- Rating
- EF0
- Path length
- 8.02 mi
- Path width
- 100 yd
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.002, -102.950
A discontinuous tornado path continued northeast into Box Butte County from Morrill County. Additional roof damage was surveyed to a large building near the Alliance Airport (DI 1, DOD 3). This was the end of the discontinuous tornado path in Morrill and Box Butte Counties. Sixty-five train cars were blown over south of Alliance.
Hail, Box Butte
- When
- June 12, 7:10 PM MST to 7:13 PM MST
- Where
- Box Butte County, 0.76 mi SSW of Alliance
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.090, -102.876
Quarter size hail was reported on Kansas Street in southwest Alliance.
Hail, Box Butte
- When
- June 12, 7:15 PM MST to 7:20 PM MST
- Where
- Box Butte County, Alliance
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.100, -102.870
Tennis ball to baseball size hail was reported at Alliance.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, June 12, 20171 injured · $597,000 · EF2 · 40 events
- Rip Current in Texas, June 12, 20171 death · 1 event
- Tornadoes and Flash Flood in Wyoming, June 12 to 17, 2017$20,000 · EF2 · 19 events
- Flash Flood and Flooding in Wisconsin, June 12, 2017$518,000 · 1 in hail · 23 events
- Tornadoes and Hail in Nebraska, June 12 to 13, 2017$63,000 · EF1 · 25 events
- Tornado and Hail in Wisconsin, June 12, 2017$232,000 · EF0 · 20 events
- Hail and Damaging Winds in Texas, June 12, 2017$161,000 · 2 in hail · 17 events
- Wildfire in Colorado, June 12, 2017$200,000 · 1 event
- Hail and Damaging Wind in Iowa, June 12, 2017$120,000 · 1 in hail · 3 events
- Flash Flood and Hail in Nebraska, June 12, 2017$51,000 · 2 in hail · 16 events
- Tornado and Hail in Colorado, June 12, 2017EF1 · 23 events
- Damaging Winds in Michigan, June 12 to 13, 2017$49,000 · 54 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721662, 721621, 721636, 721622, 721638, 721555, 721554, 721556, 721647, 721654, 721557, 721657, 721558, 721559.